Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 50, NWS Denver/Boulder, CO

May 7, 2005Adams County, Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 7, 2005, 12:50 PM MDT for Adams County, Weld County, Colorado. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2005, 12:50 PM MDT (18:50 UTC)
Expired
May 7, 2005, 1:45 PM MDT
In force
55 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Adams County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 31 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1260 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUUS55 KBOU 071850
SVRBOU
COC001-123-071945-
/O.NEW.KBOU.SV.W.0050.050507T1850Z-050507T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1250 PM MDT SAT MAY 7 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL ADAMS COUNTY IN NORTHEAST COLORADO
  SOUTH CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 145 PM MDT

* AT 1245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES SOUTH OF KEENESBURG...OR ABOUT 25 MILES
  NORTHEAST OF DENVER...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROGGEN...
  PROSPECT VALLEY AND KEENESBURG.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN DENVER.

LAT...LON 3996 10471 3986 10455 4003 10417 4020 10418
      4032 10442

$$
BAKER
1 follow-up statement
000
WWUS55 KBOU 071919
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
112 PM MDT SAT MAY 7 2005

COC001-123-071945-
/O.CON.KBOU.SV.W.0050.000000T0000Z-050507T1945Z/
ADAMS CO-WELD CO-
112 PM MDT SAT MAY 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 PM MDT FOR SOUTH
CENTRAL WELD AND NORTH CENTRAL ADAMS COUNTIES...

AT 110 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM 8 MILES SOUTH OF PROSPECT VALLEY...OR ABOUT 31 
MILES NORTHEAST OF DENVER...MOVING EAST AT 16 MPH. 

AT 100 PM MDT...A TRAINED WEATHER SPOTTER NEAR THE TOWN OF LOCHBUIE 
OR 7 MILES EAST OF BRIGHTON REPORTED A THUNDERSTORM WIND GUST TO 60 
MPH. 

AT 110 PM MDT...ANOTHER TRAINED WEATHER SPOTTER REPORTED 3/4 INCH 
DIAMETER HAIL 5 MILES SOUTHEAST OF BRIGHTON.  
 
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
ROGGEN...PROSPECT VALLEY AND KEENESBURG.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3996 10471 3986 10455 4003 10417 4020 10418
      4032 10442

$$
BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:10 PM MDT, 21 hours 40 minutes earlier.

Area forecast discussion, May 6, 3:10 PM MDT, 21 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
310 PM MDT FRI MAY 6 2005

.SHORT TERM...TDA-TNGT...FIRST WAVE OF STORMS HAS MOVED OFF THE
FOOTHILLS BUT ANOTHER WAVE OR TWO OF SHOWERS AND THUNDERSTORMS COULD
FOLLOW INTO THE EVENING HOURS AS THE STRONG UPPER LEVEL LOW OVER
UTAH CONTINUES TO LIFT TO THE NORTHEAST WITH LOTS OF THUNDERSTORMS
NOW FORMING OVER THE MOUNTAINS OF WESTERN AND SOUTHERN COLORADO.
MAIN SEVERE THREAT WILL BE FAR EASTERN COUNTIES...MAINLY PHILLIPS
AND SEDGEWICK WHERE DEWPOINTS ARE FLIRTING NEAR 50.  STRONG WINDS
APPROACHING SEVERE LEVELS ARE POSSIBLE ELSEWHERE ALONG WITH SOME
STORMS PRODUCING SOME SMALL HAIL.  SATURDAY SHOULD BE BREEZY BUT
OTHERWISE DRY ON THE PLAINS UNTIL LATER IN THE AFTERNOON WHEN SOME
COOLING ALOFT COMES ACROSS BEHIND THE TROUGH AXIS AS THE UPPER LEVEL
LOW MOVES ACROSS SOUTHERN WYOMING.  KEPT IT WIDELY SCT FOR NOW ON
THE PLAINS BUT COULD BECOME RATHER BLUSTERY BY LATE AFTERNOON WITH
INCREASING WEST WINDS.  IN THE MOUNTAINS SOME THUNDERSTORMS COULD
PRODUCE A QUICK FEW INCHES OF SNOW TONIGHT BUT COVERAGE SHOULD BE
SCATTERED AND FLOW IS SW.  HOWEVER AS TROUGH AXIS PASSES TOMORROW
AFTERNOON FLOW GOES MORE WESTERLY AND WITH MOIST AIR AND COLD
ADVECTION SNOW SHOWERS SHOULD INCREASE.  FURTHER WRAPAROUND OCCURS
BY SATURDAY NIGHT AND LONG TERM FORECASTER HAS HOISTED A WINTER
STORM WATCH FOR ZONE 31.

.LONG TERM...WILL ISSUE A WINTER STORM WATCH FOR ZONE 31 SATURDAY
NIGHT AND SUNDAY...AS AN UPPER LOW IS EXPECTED TO MOVE FROM UT
ACROSS SRN WY ON SATURDAY AND INTENSIFY IN THE NEBRASKA PANHANDLE
SUNDAY NIGHT.  THIS WILL PUT THE NORTHERN MOUNTAINS IN A FAVORABLE
LOCATION FOR UPSLOPE SNOW.  TEMPERATURES WILL NOT BE THAT COLD...BUT
COLD ENOUGH FOR SNOW TO REACH THE HIGH VALLEYS ON SATURDAY NIGHT AS
WELL.  OROGRAPHIC SNOW MODEL YIELDS AROUND A FOOT OF SNOW IN ZONE 31
IN 12 HOURS (06Z-18Z)...3-6 INCHES IN ZONE 33...AND 1-3 INCHES IN
ZONE 30.  THE PROXIMITY OF THE LOW WILL ALLOW THUNDERWSTORMS TO
DEVELOP IN NORTHEAST COLORADO SUNDAY.  A LULL IN THE PRECIPITATION
IS EXPECTED MONDAY AS THE FIRST TROUGH SHEARS INTO THE MIDWEST...AND
THE NEXT TROUGH TO OUR WEST ALLOWS A FEW SHOWERS TO DEVELOP IN THE
MOUNTAINS MONDAY WHILE THE PLAINS STAY SUBSIDENT AND DRY.

BETWEEN STORMS THERE WILL BE A SLIGHT CHANCE OF MAINLY DIURNAL
SHOWERS TUESDAY AND WEDNESDAY...THEN THE NEXT STORM WILL ALSO MOVE
ACROSS WYOMING WEDNESDAY...BUT MODELS DIFFER ON EXACTLY HOW AND
WHERE.  WE HAVE ANOTHER POTENTIAL FOR GOOD MOUNTAIN SNOWS WEDNESDAY
NIGHT AND THURSDAY...FOR NOW BOOSTED POPS TO SCATTERED AND LOWERED
TEMPS A BIT.

WARMING AND DRIER CONDITIONS ARE EXPECTED TO END THE WEEK.

&&

.BOU...WINTER STORM WATCH SAT NIGHT AND SUNDAY...WEST JACKSON AND
WEST GRAND COUNTIES ABOVE 9000 FEET...ZN 31.

&&

SZOKE/RTG
Hazardous weather outlook, May 7, 11:31 AM MDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1131 AM MDT SAT MAY 07 2005

COZ030>051-081200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1131 AM MDT SAT MAY 07 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO FORM OVER THE
MOUNTAINS...ALPINE VALLEYS AND NORTHEAST PLAINS OF COLORADO. THIS
AFTERNOON THUNDERSTORMS RACING NORTHEAST ACROSS THE NORTHEAST
PLAINS...MAINLY IN AREAS EAST OF THE INTERSTATE 25 CORRIDOR...WILL
BE CAPABLE OF SMALL HAIL...GUSTY WINDS AND BRIEF HEAVY RAINFALL.
HOWEVER...ONE OR TWO THUNDERSTORMS ALONG AND EAST OF A FORT MORGAN
TO KIOWA LINE MAY BECOME SEVERE...WITH LARGE DAMAGING HAIL THE MAIN
THREAT. THUNDERSTORM ACTIVITY EAST OF THE MOUNTAINS SHOULD DIMINISH
LATE THIS AFTERNOON AND EARLY THIS EVENING AS THE UPPER LEVEL STORM
SYSTEM SLOWLY EXITS THE AREA.

THIS SAME STORM SYSTEM IS EXPECTED TO BRING SNOW...POSSIBLY HEAVY AT
TIMES...ALONG WITH QUITE A BIT OF WIND BEGINNING LATE THIS AFTERNOON
THROUGH AT LEAST NOON ON SUNDAY. SNOWFALL IS EXPECTED TO BE HEAVIEST
OVER WEST FACING SLOPES AND AREAS ABOVE TIMBERLINE IN MOUNTAIN
RANGES ALONG AND NORTH OF THE INTERSTATE 70 CORRIDOR. SNOWFALL
AMOUNTS BY LATE TONIGHT MAY RANGE FROM 4 TO 9 INCHES IN THESE AREAS.
FURTHERMORE WEST WINDS OF 20 TO 30 MPH WITH GUSTS TO AROUND 65 MPH
MAY ALSO PRODUCE AREAS OF BLOWING AND DRIFTING SNOW.

TRAVEL INTO THE NORTHERN MOUNTAINS OF COLORADO MAY BECOME DIFFICULT
OVERNIGHT DUE TO THE ANTICIPATED WINTER-LIKE WEATHER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL CONTINUE OVER THE NORTHERN MOUNTAINS SUNDAY MORNING...THEN
DECREASE BY THE AFTERNOON AS THE STORM SYSTEM MOVES FURTHER NORTH
AND EAST OF THE AREA. TOTAL SNOWFALL AMOUNTS OF 6 TO 12 INCHES ARE
POSSIBLE BY MIDDAY MOTHERS DAY...WITH THE HEAVIEST AMOUNTS OVER THE
MOUNTAINS OF GRAND...JACKSON AND LARIMER COUNTIES. THE PLAINS WILL
SEE LESS PRECIPITATION...BUT A FEW DAILY THUNDERSTORMS ARE POSSIBLE
SUNDAY THROUGH TUESDAY.

ANOTHER STORM IS FORECAST TO MOVE FROM UTAH TO WYOMING WEDNESDAY AND
THURSDAY...BRINGING A POTENTIAL OF SHOWERS AND THUNDERSTORMS...SOME
OF WHICH MAY BE SEVERE ACROSS THE PLAINS.  MORE SNOW IS ANTICIPATED
IN THE MOUNTAINS WITH THIS NEXT STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...MAINLY IN AREAS
EAST OF THE INTERSTATE 25 CORRIDOR.

BAKER/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 6:18 PM MDTSevere Thunderstorm WarningBOULogan30 min
May 6, 9:52 PM MDTSevere Thunderstorm WarningBOULincoln38 min
May 7, 12:54 PM MDTTornado WarningBOUAdams37 min
May 7, 1:47 PM MDTTornado WarningBOUAdams, Arapahoe47 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.